Skip to content
Includes Expert Content
Senior exercise with HD
avatar
lsj1938 posted:
'm a 74 yr old male with a history of heart disease (stent, angioplasties). .I'm exercising vigorously 3 to 4 times a week. Weight training, treadmill and stepper. I feel no chest discomfort when exercising other than getting winded. In the aftermath of a hard session I was so burned out that I did nothing the rest of the day and had a feeling of exhaustion.[br>Is it possible that my medications (Diovan, amlodipine besylate, metotoprol, isosorbide mononitrate) are masking some of the response to the exercise and I am overdoing it. It's day 2 and I still feel a mild soreness in my chest.
Any advice, suggestions would be appreciated.
Reply
 
avatar
cardiostarusa1 responded:
Hi::"

"Is it possible that my medications (Diovan, amlodipine besylate, metotoprol, isosorbide mononitrate) are masking some of the response to the exercise."

Yes, it's possible.

One general example being, taking a beta-blocker, which lowers the heart rate and blood pressure by design. This class of cardiovascular drug tends to hold back or blunt the heart's response to vigorous exercise/physical activity, so no matter how hard the body is pushed so-to-speak, one might never reach the heart rate that one is trying to achieve.

One might end up overexerting, trying to reach a heart rate that beta-blockers will simply not allow. Those being on beta-blocker therapy doesn't mean that one can't exercise normally/vigorously (unless contraindicated by a doctor), it just means one can not rely on the heart rate to judge/gauge how hard one is working out.

Additionally, coronary stents (drug-eluting or bare metal) are just a Band-aid or spot treatment, as this does not address the underlying disease process and what drives the progression.

Most important, coronary artery disease (CAD) is a life-long unpredictable (which can exhibit periods of stabilization, acceleration and even some regression) condition, requiring a continuum of care.

Take care,

CardioStar*

WebMD community (since 8/99)

-

-

Be well-informed

WebMD

Living with Heart Disease

Coronary Artery Disease (CAD)

CAD is a disease with no cure......

http://www.webmd.com/heart-disease/guide/living-with-heart-disease

Coronary artery anatomy

Starting with the left anterior descending (LAD), the most critical, next to the ultra-critical left main (LM).

http://www.heartsite.com/html/lad.html

-

Good to know, for the primary and secondary prevention of heart attack and brain attack

Epidemiologic studies (EDS) have revealed risk factors (encompasses new, novel or emerging) for atherosclerosis, typically affecting the carotid, coronary, and peripheral arteries, which includes age, gender, genetics (gene malfunction, mutation or deletion), diabetes (considered as being the highest risk factor), smoking (includes second and thirdhand), inactivity, obesity (a global epidemic, "globesity"), high blood pressure (hypertension), Low HDL (now questionable, according to recent studies) high LDL, small, dense LDL, RLP (remnant lipoprotein), high Lp(a), high ApoB, high Lp-PLA2, high triglycerides, HDL2b, high homocysteine (now questionable), and high C-reactive protein (CRP/hs-CRP).

-

Quote!

"Be a questioning patient. TALK to your DOCTOR and ASK QUESTIONS. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

- Charles Inlander, People's Medical Society

.

It's your future......be there.

. .

WebMD DOES NOT provide medical advice, diagnosis or treatment.
 
avatar
James Beckerman, MD, FACC responded:
While it's possible that either medications or weight training could cause fatigue or muscular chest pain, I think it's wise given your history of prior stenting to make sure that these chest pains don't represent something more significant.


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Nix Grapefruit & Statin DrugsExpert
Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
Was this Helpful?
13 of 15 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center